November 1938


Author Affiliations


From the Department of Pathology, Tulane University School of Medicine, and the Department of Pathology, State Charity Hospital of Louisiana.

Arch Intern Med (Chic). 1938;62(5):813-820. doi:10.1001/archinte.1938.00180160092008

Complications arising from the injection of foreign proteins in man are relatively uncommon; sudden death following their administration may occur, but this is fortunately rare. Park1 has estimated that fatal reactions due to serum therapy may take place once in 70,000 cases. The cases of fatal anaphylactic shock in man reported in the literature are few, and those in which an autopsy report is given are much less frequent. We feel, therefore, that the report of a fatal case with a pathologic study will be of interest, especially since our observations are similar to those described in cases of so-called thymic death.

REPORT OF A CASE  M. M., a Negress aged 39 years, was admitted to the hospital on May 27, 1937. About seven weeks before admission to the hospital she awoke one morning with stiffness of the joints. She was unable to raise her hands to her head

First Page Preview View Large
First page PDF preview
First page PDF preview